Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 36, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 30, 2004, 2:12 AM EDT for Hoke County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2004, 2:12 AM EDT (06:12 UTC)
- Expired
- Aug 30, 2004, 4:30 AM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 300613 FFWRAH NCC093-300830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 212 AM EDT MON AUG 30 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... HOKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 430 AM EDT * AT 212 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER HOKE COUNTY. * SLOW MOVING HEAVY RAINFALL WILL CONTINUE TO AFFECT HOKE COUNTY THROUGH 430 AM... THUNDERSTORMS WILL PRODUCE FLOODING AROUND... ARABIA... RAEFORD... SILVER CITY... WAYSIDE... DOPPLER RADAR ESTIMATES INDICATE STORM TOTAL RAINFALL AS OF 200 AM TOTALED 2.5 TO 3.5 INCHES ACROSS THE COUNTY. MODERATE TO HEAVY RAINFALL WILL CONTINUE OVER HOKE COUNTY THROUGH AT LEAST 400 AM. ADDITIONAL RAINFALL RATES OF 1 TO 1.5 INCHES AN HOUR WILL CREATE FLOODING OF CREEKS...STREAMS AND LOW LYING AREAS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. LAT...LON 3515 7917 3503 7916 3489 7903 3490 7950 $$ 32
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:45 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 29, 9:45 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 945 PM EDT SUN AUG 29 2004 .SYNOPSIS... AT 9 PM EDT...THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED NEAR LATITUDE 34.3 NORTH... LONGITUDE 79.4 WEST OR ABOUT 30 MILES EAST NORTHEAST OF FLORENCE SOUTH CAROLINA. GASTON WAS MOVING TOWARD THE NORTH NEAR 8 MPH... AND A NORTHWARD TO NORTH-NORTHEASTWARD MOTION IS EXPECTED THROUGH THE NIGHT. ON THIS TRACK THE CENTER WILL MOVE SLOWLY THROUGH PORTIONS OF THE EASTERN SANDHILLS... AND EASTERN PIEDMONT OVERNIGHT THROUGH MONDAY MORNING. TORNADO WATCH WILL BE ALLOWED TO EXPIRE AT 1000 PM. FLASH FLOOD WATCHES CONTINUE ALL ZONES. && .SHORT TERM (REST OF TONIGHT)... THE MAIN THREAT FROM THE TROPICAL DEPRESSION WILL BE A 50 TO 75 MILE WIDE... VERY HEAVY RAIN EVENT ASSOCIATED WITH THE INNER CORE REMNANTS OF THE SYSTEM AS IT MOVES THROUGH THE REGION. THERE CONTINUED TO BE IMPRESSIVE RAINFALL RATES WITH THE RAIN BAND ASSOCIATED WITH THE REMNANTS MOVING NORTH TOWARD ROBESON/SCOTLAND COUNTIES. KILM RADAR INDICATED STORM TOTALS THUS FAR APPROACHING 6 TO LOCALLY 8 INCHES OVER FLORENCE COUNTY SC. BASED ON THE CURRENT FORECAST TRACK AND ON RECENT RADAR AND SATELLITE TRENDS... THE REMNANTS ARE EXPECTED TO MOVE N-NE TO A POSITION NEAR FAYETTEVILLE BY AROUND 06Z/30 AUGUST... AND NEAR RALEIGH BY AROUND 09Z/30... THEN INTO SE VA BY NOON. THE HEAVIEST RAINFALL RATES... 2 INCHES PER HOUR WILL BE POSSIBLE IN A SWATH ABOUT 50 TO 75 MILES WIDE AS THIS REMNANT INNER CORD PASSES AT ONLY 10 MPH THROUGH THIS REGION. THE 00Z/30 SURFACE ANALYSIS INDICATED A SURFACE TROUGH AND PRESSURE FALL REGION EXTENDING FROM THE REMNANT CORE LOW NEAR FLORENCE... N-NE TO NEAR FORT BRAGG... RALEIGH... AND WARRENTON... AND SUPPORTS THE CURRENT FORECAST TRACK. HOWEVER... SINCE THE HEAVIEST RAINFALL RATES WILL BE ASSOCIATED DIRECTLY WITH THE EXACT TRACK OF THE REMNANTS CORE... IT WILL BE IMPORTANT TO NOWCAST THE REMNANTS THROUGH THE NIGHT. ANY DEVIATION FROM THE CURRENT EXPECTED TRACK WILL GREATLY SHIFT THE HEAVIEST RAINFALL THREAT. STORM TOTALS OF 2 TO 4 INCHES ARE STILL LIKELY WITH ISOLATED 5 INCH TOTALS POSSIBLE. FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH... EXCEPT OVER THE MORE URBAN TRIANGLE AREA. WE WILL NOT REMOVE ANY COUNTIES FROM THE FLASH FLOOD WATCH AT THE CURRENT TIME. WE COULD POSSIBLY GET BY WITH REMOVING THE PIEDMONT TRIAD REGION (WEST AND NORTHWEST PIEDMONT REGION) WHERE THE REMNANTS ARE EXPECTED TO PASS BY 50+ MILES TO THE EAST. HOWEVER... SOME HEAVY RAIN MAY YET ROTATE WESTWARD INTO THIS REGION ESPECIALLY FROM GREENSBORO EASTWARD. WE CAN BEGIN REMOVING COUNTIES FROM THE FLASH FLOOD THREAT AS THE CORE PASSES. IT APPEARS THAT THE THREAT WILL BE OVER FOR ALL AREAS BY 15Z/30. AS FOR THE TORNADO THREAT... SPC WILL NOT BE EXTENDING THE TORNADO WATCH BEYOND 1000 PM. THERE WILL STILL BE A RISK OF A WEAK SPIN UP ESPECIALLY IF WE SEE AN INCREASE IN THE RAIN BAND WELL NORTHEAST OF THE CENTER. NO OTHER UPDATES ARE NEEDED AT THIS TIME. BADGETT && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLASH FLOOD WATCH CONTINUES ALL ZONES. && SYNOPSIS (UPDATE) SHORT TERM (UPDATE)...BADGETT
Hazardous weather outlook, Aug 29, 5:56 AM EDT, 20 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 556 AM EDT SUN AUG 29 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-300955- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 556 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... RAIN ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM GASTON WILL OVERSPREAD CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT. THE RAIN WILL BE HEAVY AT TIMES. EXPECT WIDESPREAD AMOUNTS BETWEEN 1.5 AND 3 INCHES LATE TODAY THROUGH MID DAY MONDAY WITH LOCALIZED AMOUNTS BETWEEN 4 TO 6 INCHES. HIGHEST THREAT FOR HEAVY RAIN APPEARS TO BE ACROSS THE SOUTHERN COUNTIES OF CENTRAL NORTH CAROLINA. WIND GUSTS UP TO 30 MPH MAY OCCUR LATE THIS AFTERNOON AND OVERNIGHT ACROSS THE SOUTHERN COUNTIES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA LATE TODAY AND TONIGHT IF WIDESPREAD HEAVY RAINFALL APPEARS IMMINENT. REPORTING OF OBSERVED RAINFALL AMOUNTS WOULD BE APPRECIATED.
In the hours before
Special weather statement, Aug 29, 9:54 PM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 954 PM EDT SUN AUG 29 2004 NCZ073>075-083>086-088-300315- ANSON NC-CUMBERLAND NC-HOKE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-SCOTLAND NC-STANLY NC- 954 PM EDT SUN AUG 29 2004 ...HEAVY RAIN FROM GASTON WILL BE MOVING INTO THE SANDHILLS AND SOUTHERN PIEDMONT OF NORTH CAROLINA THROUGH 11 PM... RAIN WILL BECOME HEAVIER AND MORE WIDESPREAD ACROSS THE REGION AS THE CENTER OF FORMER TROPICAL STORM GASTON APPROACHES THE SOUTHERN NORTH CAROLINA BORDER LATE THIS EVENING. AREAS FROM LAURINBURG TO RAEFORD...ROCKINGHAM...ELLERBE...AND WADESBORO CAN EXPECT STEADY MODERATE TO HEAVY RAIN TO BEGIN BETWEEN 10 AND 11 PM. RAIN AMOUNTS OF AN INCH OR MORE PER HOUR WILL BE POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY. TWO TO FOUR INCHES OF RAIN...WITH LOCALLY HEAVIER AMOUNTS...ARE EXPECTED. WINDS WILL ALSO PICK UP DURING THE NEXT FEW HOURS AS THE CENTER OF THE STORM APPROACHES...WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE. THE HEAVY SHOWERS AND GUSTY WINDS WILL RESULT IN DANGEROUS DRIVING CONDITIONS ON AREA ROADS TONIGHT. VISIBILITIES WILL BE QUICKLY REDUCED IN HEAVY RAIN...AND PONDING OF WATER ON ROADWAYS CAN RESULT IN A LOSS OF CONTROL DUE TO HYDROPLANING. FLOODED ROADS ARE ESPECIALLY HARD TO SEE AT NIGHT. SGY
Special weather statement, Aug 29, 11:37 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1137 PM EDT SUN AUG 29 2004 NCZ073>075-083>086-088-300500- ANSON NC-CUMBERLAND NC-HOKE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-SCOTLAND NC-STANLY NC- 1137 PM EDT SUN AUG 29 2004 ...HEAVY RAIN ASSOCIATED WITH TROPICAL DEPRESSION GASTON WILL BE MOVING NORTHWARD INTO THE SANDHILLS AND SOUTHERN PIEDMONT OF NORTH CAROLINA THROUGH 100 AM... RAIN WILL BECOME HEAVIER AND MORE WIDESPREAD ACROSS THE REGION AS THE INNER CORE REMNANTS OF TROPICAL DEPRESSION GASTON MOVES NORTH ACROSS THE NORTH AND SOUTH CAROLINA BORDER AROUND 100 AM. THE MEANS THAT AREAS FROM FAYETTEVILLE AND LAURINBURG TO RAEFORD... ROCKINGHAM... ELLERBE...AND WADESBORO CAN EXPECT STEADY MODERATE TO HEAVY RAIN THROUGH 100 AM. RAINFALL AMOUNTS OF AN INCH OR MORE PER HOUR WILL BE POSSIBLE. MODERATE TO HEAVY RAIN WILL ALSO SPREAD INTO THE BADIN LAKE... TROY... AND SOUTHERN PINES REGION BETWEEN 1130 PM AND 100 AM. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY. TWO TO FOUR INCHES OF RAIN...WITH LOCALLY HEAVIER AMOUNTS...ARE EXPECTED. WINDS WILL ALSO PICK UP DURING THE NEXT FEW HOURS AS THE CENTER OF THE STORM APPROACHES... WITH WIND GUSTS OF 25 TO 35 MPH LIKELY. MOTORISTS ARE URGED TO USE CAUTION OVERNIGHT. REMEMBER THAT FLOOD WATERS ARE HARD TO SEE AT NIGHT. THE BEST ADVISE IS TO TURN AROUND DO NOT DROWN. BADGETT
Special weather statement, Aug 30, 1:15 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 115 AM EDT MON AUG 30 2004 NCZ023>025-039>042-074>077-083>086-088-089-300700- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-ORANGE NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-WAKE NC- 115 AM EDT MON AUG 30 2004 ...HEAVY RAIN ASSOCIATED WITH A TROPICAL DEPRESSION WILL BE MOVING NORTHWARD THROUGH THE SANDHILLS AND SOUTHERN PIEDMONT OF NORTH CAROLINA THROUGH 300 AM... THE REMNANTS OF A TROPICAL DEPRESSION WERE LOCATED NEAR THE SCOTLAND AND ROBESON COUNTY LINE... NEAR THE LAURINBURG MAXTON AIRPORT AT 110 AM. THESE REMNANTS ARE EXPECTED TO CONTINUE MOVING NORTH THROUGH HOKE AND WESTERN CUMBERLAND COUNTIES THROUGH 300 AM... PASSING VERY CLOSE TO RAEFORD BETWEEN 300 AM AND 400 AM. MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL CONTINUE TO SPREAD NORTHWARD THROUGH THE SANDHILLS AND SOUTHERN PIEDMONT THROUGH 300 AM. THIS INCLUDES AREAS FROM ROCKINGHAM... LAURINBURG AND FAYETTEVILLE TO TROY... ROBBINS... SANFORD... LILLINGTON AND FORT BRAGG. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE POSSIBLE ESPECIALLY ALONG THE TRACK OF THE TROPICAL LOW PRESSURE THROUGH HOKE AND CUMBERLAND COUNTIES. THE WINDS ASSOCIATED WITH THE TROPICAL DEPRESSION WILL INCREASE TO BETWEEN 15 AND 25 MPH WITH GUSTS TO 35 MPH. MOTORISTS ARE URGED TO USE CAUTION OVERNIGHT. REMEMBER THAT FLOOD WATERS ARE HARD TO SEE AT NIGHT. THE BEST ADVISE IS TO TURN AROUND DO NOT DROWN. BADGETT
Special weather statement, Aug 30, 1:38 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 138 AM EDT MON AUG 30 2004 NCZ026>028-042-043-078-300700- EDGECOMBE NC-FRANKLIN NC-JOHNSTON NC-NASH NC-WAYNE NC-WILSON NC- 138 AM EDT MON AUG 30 2004 ...RAIN BANDS ASSOCIATED WITH A TROPICAL DEPRESSION MOVING NORTH THROUGH WAYNE... EASTERN JOHNSTON... WILSON... NASH... AND FRANKLIN COUNTIES THROUGH 300 AM... BANDS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE NORTH ACROSS WAYNE... EASTERN JOHNSTON... WILSON... NASH... AND FRANKLIN COUNTIES THROUGH 300 AM. THE HEAVIEST RAIN IS EXPECTED FROM GOLDSBORO TO PRINCETON... FREMONT... LUCAMA AND BAILEY. RAINFALL RATES IN EXCESS OF 2 INCHES IN AN HOUR ARE LIKELY WITH THIS RAIN BAND. MOST AREAS WILL SEE RAINFALL LAST AROUND 30 MINUTES AT ANY ONE GIVEN LOCATION AS THE HEAVY SHOWERS MOVE NORTH AT 40 MPH. REMEMBER A FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH THE OVERNIGHT PERIOD. MINOR STREET AND ROAD FLOODING WILL LIKELY OCCUR DURING THE SUDDEN INTENSE RAINFALL. MOTORISTS ARE URGED TO TURN AROUND IF THEY ENCOUNTER WATER RUNNING ACROSS THE ROAD AT UNKNOWN DEPTH. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:01 AM EDT | Flash Flood Warning | RAH | Durham, Johnston, Wake | 3 hr |
| Aug 30, 6:23 AM EDT | Flash Flood Warning | RAH | Chatham | 3 hr |
| Aug 30, 11:10 AM EDT | Flash Flood Warning | RAH | Person | 2 hr |
| Aug 30, 1:16 PM EDT | Flash Flood Warning | RAH | Person | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.